Q:

What medical treatments can cause numbness of the feet?

A:

Quick Answer

Numbness of the feet can be the result of medical treatments such as radiation, chemotherapy, bunion or other foot surgery, as stated by Healthline, Mayo Clinic and The Center for Podiatric Care and Sports Medicine. Foot numbness may also occur from a cast that is too tight, claims Healthgrades.

Continue Reading

Full Answer

Foot numbness is usually the result of a lack of blood supply to the area or nerve damage, according to Cancer.net. However, treatments such as radiation therapy may cause nerve injury, which can lead to foot numbness. Similarly, treatments of chemotherapy, particularly in high doses, can also cause nerve injury.

While medical treatments can occasionally cause temporary or permanent foot numbness, there are often underlying causes, claims Mayo Clinic. These may include vitamin B-12 deficiency, syphilis, spinal cord injury, shingles, Raynaud's disease, Lyme disease, a herniated disc or brain aneurysm, among other conditions.

Muscular sclerosis, fibromyalgia, nerve damage resulting from diabetes or other medical conditions can also cause foot numbness, states Healthline. Substance abuse can also cause foot numbness due to nerve damage. If numbness in the foot is ongoing, one should seek medical treatment to determine the underlying cause. If prolonged foot numbness is not treated, it can cause more permanent damage, reports Healthgrades. This may include permanent pain, permanent loss of feeling, paralysis, inability to walk, foot impairment or disability and may even result in amputation.

Learn more about Pain & Symptoms

Related Questions

Explore